Thrombocytopenia in Patients with Aplas Receiving Heparin

In retrospective studies, Auger and colleagues (1995) reported that platelet counts typically fell by about 50% in patients with chronic thromboembolic disease and the lupus anticoagulant who were treated with heparin. Neither timing of the onset of thrombocytopenia nor results of specific antigen or activation assays for HIT antibodies were reported; so it remains uncertain whether these patients had (immune) HIT. It is possible that nonidiosyncratic platelet activation caused by heparin could increase the thrombocytopenic potential of antiphospholipid antibodies in the absence of HIT antibodies. Alternatively, some patients with APLAS may have low levels of circulating HIT antibodies even in the absence of previous heparin exposure (Lasne et al., 1997; Martinuzzo et al., 1999). We observed a young woman with ischemic stroke who developed thrombocytopenia and lower-limb thrombosis when therapeutic-dose heparin was given; pretreatment blood samples contained both antiphospholipid antibodies and platelet-activating anti-PF4/heparin IgG (Lo et al., 2006). Bourhim and colleagues (2003) showed that affinity-purified IgM anti-b2GPI from a patient with APLAS gave a positive reaction in PF4-dependent enzyme-immunoassays (EIAs). Further, mice actively immunized with the purified IgM anti-p2GPI generated anti-p2GPI antibodies (via an idiotype-anti-idiotype mechanism) that also cross-reacted with PF4-heparin.

0 0

Post a comment